Washington, 2006High Wind in Washington, December 14 to 15, 2006
December 14 to 15, 2006 · NWS PDT · 4 events in 4 counties and zones
A deep Pacific low pressure system brought widespread high winds, property damage, and power outages from the evening of December 14 to the morning of December 15. Tens of thousands of utility customers lost power.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep Pacific low pressure system brought widespread high winds, property damage, and power outages from the evening of December 14 to the morning of December 15. Tens of thousands of utility customers lost power. Recorded wind gusts 60 to 70 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 14, 7:25 PM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 14, 7:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
725 PM PST THU DEC 14 2006
.SHORT TERM...UPDATED ZONES TO BEGIN HIGH WIND WARNING EARLY BASED
ON SFC OBS FROM ACROSS THE REGION. ALSO INCLUDED SOME FOG DURING THE
EVENING HOURS ALONG THE LOWER COLUMBIA BASIN. NEW NAM MODEL FORECAST
SFC WIND OVERNIGHT AT PDT AROUND 40KTS. OTHERWISE NO OTHER CHANGES
TO THE ZONES EXPECTED AT THIS TIME.
&&
.PREVIOUS AVIATION DISCUSSION...MID LEVEL WARM FRONT WITH ASSOCIATED
LIGHT TO MODERATE PRECIP CONTINUES TO MOVE NORTH INTO CENTRAL
WASHINGTON AS OF 14/2200 UTC. SURFACE WARM FRONT IS HUNG UP OVER
EXTREME NORTHERN OREGON. VFR CONDITIONS HAVE MOVED INTO KPDT AND
KALW...BUT MVFR AND IFR CONDITIONS LINGER AT KDLS...KPSC AND KYKM.
SHOULD SEE IMPROVEMENT AT KPSC EARLY THIS EVENING. WINDS WILL
INCREASE INTO 15 TO 25 KT RANGE AT KPDT...KALW AND EVENTUALLY AT
KPSC...WHILE CONTINUING AT KRDM THIS EVENING. COULD SEE A FEW MORE
SHOWERS WITH COLD FRONT PASSAGE LATER THIS EVENING. STRONGER WINDS
WILL THEN WORK INTO ALL TAF SITES BEHIND THE COLD FRONT. EXPECT
SUSTAINED SPEEDS BETWEEN 25 AND 35 KTS AFTER 15/0600 UTC.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 40 47 28 34 / 60 30 10 10
ALW 41 48 29 34 / 60 30 10 10
PSC 40 48 27 35 / 60 20 10 10
YKM 34 43 23 30 / 70 20 10 10
HRI 42 49 26 34 / 40 20 10 10
ELN 31 37 20 27 / 80 30 10 10
RDM 34 39 14 31 / 60 50 30 20
LGD 39 42 22 30 / 70 40 30 10
GCD 34 39 19 33 / 60 40 20 10
DLS 41 47 30 35 / 50 30 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR ORZ050.
HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR ORZ042-044-049-501-
504.
WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR ORZ043-505.
WA...HEAVY SNOW WARNING UNTIL 12 PM PST FRIDAY FOR WAZ501.
WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR WAZ027.
HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR WAZ028-029.
HEAVY SNOW WARNING UNTIL 10 PM PST THIS EVENING FOR WAZ026.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97Hazardous weather outlook, Dec 14, 2:55 PM PST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
255 PM PST THU DEC 14 2006
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-151400-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
255 PM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
ANOTHER STORM WILL CROSS THE PACIFIC NORTHWEST TONIGHT. THIS WILL
PRODUCE STRONG WINDS WITH RAIN AND MOUNTAIN SNOW...HEAVY AT TIMES
ACROSS THE EAST SLOPES OF THE WASHINGTON CASCADES. STRONG WINDS
WILL DEVELOP TONIGHT...WITH SOUTH TO SOUTHWEST WINDS OF 30 TO
50 MPH WITH GUSTS TO 50-60 MPH. SEE PRODUCT PDXNPWPDT AND
PDXWSWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON
STRONG WIND FRIDAY
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
WHEELER AND SOUTHERN GILLIAM COUNTIES
STRONG WINDS WILL CONTINUE THROUGH FRIDAY MORNING ACROSS NORTHERN
OREGON AND SOUTHERN WASHINGTON. OTHERWISE...PRECIPITATION AND
WIND WILL DECREASE OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.High Wind, East Slopes of the Southern Cascades
- When
- December 14, 9:00 PM PST to December 15, 12:00 AM PST
- Where
- East Slopes of the Southern Cascades forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
A spotter reported over 60 trees downed on road between Trout Lake and Glenwood at 900 pm.
High Wind, Yakima Valley
- When
- December 14, 10:00 PM PST to December 15, 12:00 AM PST
- Where
- Yakima Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Spotters reported wind damage 1 miles south southwest of Toppenish at 1030 pm and 10 miles west of Wapato at midnight.
High Wind, Lower Columbia Basin
- When
- December 14, 11:15 PM PST to December 15, 4:45 AM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Several reports were received from the Hanford Mesonet, including a gust to 92 mph 10 miles north northwest of Richland at 215 am and a gust to 62 mph at Juniper Dunes RAWS at 440 am.
High Wind, East Columbia River Gorge
- When
- December 15, 12:00 AM PST to 2:00 AM PST
- Where
- East Columbia River Gorge forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.874, -120.789 (the zone’s center; the record gives no point)
ASOS at KDLS reported a gust to 63 mph at 1208 am and 58 mph at 102 am. There were also numerous reports of power outages and trees down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and High Wind in Washington, December 14 to 15, 200615 deaths · 311 injured · $56 million · 78 kt wind · 17 events
- High Wind and Strong Wind in Washington, December 14 to 15, 20061 injured · $2.8 million · 87 kt wind · 11 events
- Winter Storm in Washington, December 14 to 15, 20065 injured · $300,000 · 2 events
- High Wind in Idaho, December 14 to 15, 20063 injured · $476,000 · 76 kt wind · 5 events
- High Wind in Oregon, December 14, 2006$300,000 · 78 kt wind · 13 events
- Dense Fog in Alabama, December 14, 20062 injured · 1 event
- Dense Fog in Virginia, December 14, 200615 events
- Dense Fog in Maryland, December 14, 200612 events
- High Wind in Oregon, December 14 to 15, 200692 kt wind · 12 events
- High Wind in Oregon, December 14 to 15, 200668 kt wind · 11 events
- Winter Weather in Michigan, December 14, 20061 injured · 2 events
- Flooding in Oregon, December 14 to 17, 20068 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489, 5488, 5486, 5487.